MAUDE Adverse Event Report: ALPHATEC SPINE, INC. AWL (STAINLESS STEEL); HWJ

ALPHATEC SPINE, INC. AWL (STAINLESS STEEL); HWJ
Model Number 73711
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 04/04/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
No evaluation possible at this time.The instrument has not been returned for evaluation.The illico awl is a cannulated instrument ground at 15° to form a sharp trocar tip intended to penetrate cortical bone during pedicle preparation.The section retained by the patient is manufactured from custom (b)(4) stainless steel which is processed and certified to astm (b)(4) specifications.
 
Event or Problem Description
The distal tip of an illico awl broke off during the mis case.The detached section remains captured within the patients l5 pedicle.
 
Additional Manufacturer Narrative
An evaluation of the returned device confirmed the distal tip, approximately.591 in length has been completely separated/detached from the instrument.Under magnification, the fracture patterns reveal lateral forces where applied to the instrument which caused the ø.20" tip to encounter excessive fatigue/stress.

Brand Name
AWL (STAINLESS STEEL)
Common Device Name
HWJ
Manufacturer (Section D)
ALPHATEC SPINE, INC.
5818 el camino real
carlsbad CA 92008
MDR Report Key7482962
Report Number2027467-2018-00023
Device Sequence Number13480872
Product Code HWJ
UDI-Device Identifier00844856043961
UDI-Public(01)00844856043961
Combination Product (Y/N)N
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/04/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Model Number73711
Device Catalogue Number73711
Device Lot Number5148702
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/07/2018
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 04/04/2018
Supplement Date Received by Manufacturer04/04/2018
Initial Report FDA Received Date05/03/2018
Supplement Report FDA Received Date05/11/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age52 YR